Alert archive / North Carolina / Red Flag Warnings in 2006

Red Flag Warning 5, NWS Raleigh, NC

April 15, 200631 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Apr 15, 2006, 10:33 AM EDT for 31 counties in North Carolina. It took effect at Apr 15, 2006, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2006, 10:33 AM EDT (14:33 UTC)
In effect from
Apr 15, 2006, 11:00 AM EDT
Expired
Apr 15, 2006, 8:00 PM EDT
In force
9 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 151433
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1033 AM EDT SAT APR 15 2006

...A RED FLAG WARNING IS IN EFFECT TODAY THROUGH EARLY EVENING...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160000-
/O.NEW.KRAH.FW.W.0005.060415T1500Z-060416T0000Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1033 AM EDT SAT APR 15 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

MAINLY WEST WINDS OF 12 TO 20 MPH WILL OCCASIONALLY GUST UP TO 25
TO 30 MPH TODAY. AS TEMPERATURES TOP OUT CLOSE TO 90 DEGREES THIS
AFTERNOON ACROSS CENTRAL NORTH CAROLINA... RELATIVE HUMIDITIES ARE
EXPECTED TO DROP TO 25 TO 30 PERCENT. AS A RESULT OF THIS
COMBINATION OF DRY AIR...BREEZY CONDITIONS...AND VERY DRY FUEL
LEVELS... EXPLOSIVE FIRE DEVELOPMENT IS POSSIBLE. ANY FIRES THAT
DO OCCUR ARE LIKELY TO SPREAD RAPIDLY AND MAY BECOME
UNCONTROLLABLE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE VERY HIGH FIRE GROWTH POTENTIAL. PEOPLE ARE URGED TO REPORT
ANY BRUSH OR GRASS FIRES IMMEDIATELY TO THE LOCAL FIRE DEPARTMENT.

$$

GIH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 15, 10:30 AM EDT, 3 minutes earlier.

Area forecast discussion, Apr 15, 10:30 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT SAT APR 15 2006

.SHORT TERM /REST OF TODAY THROUGH MONDAY NIGHT/...
HAVE SLIGHTLY RAISED AFTERNOON HIGHS TO HAVE EVERYONE AROUND 90.
RELATIVE HUMIDITIES DROPPED TO 25 PERCENT. LOWS RAISED TONIGHT TO
CLOSER TO PERSISTENCE. SUNDAY SHOULD SEE SURFACE WINDS SHIFT TO
NORTHEAST IN OUR NORTHEAST COUNTIES BORDERING VIRGINIA. LATEST NAM
MODEL EXTENDS THIS AIR WELL INTO THE NORTHEAST PIEDMONT BEFORE
MIXING IT OUT IN THE AFTERNOON AND WINDS BECOMING SOUTH. HAVE NOT
HAD ENOUGH TIME TO EVALUATE THIS FULLY.

SURGE OF COOL AIR ON MONDAY LOOKS MUCH STRONGER. HAVE DROPPED HIGHS
NEAR VIRGINIA MORE THAN TEN DEGREES BELOW NORMAL...TO AROUND 63.
COOL AIR AT THIS TIME FORECAST NOT TO BE TO SOUTH CAROLINA UNTIL
LATE AFTERNOON SO HAVE LEFT UPPER 70S IN THE FAR SOUTH.

&&

.FIRE WEATHER...
RED FLAG WARNING FOR TODAY. HAVE LOWERED DEWPOINTS BASED ON STRONG
NORTHWEST DOWNSLOPE WINDS AT 5000 FEET IN THE MORNING GREENSBORO
SOUNDING WHICH WILL BE A WARMING AND DRYING WIND. DEW POINTS FALLING
TO AROUND 50 MOST LOCATIONS WHICH WOULD HAVE RELATIVE HUMIDITIES
TOUCHING 25 PERCENT. TEMPERATURES SLIGHTLY RAISED. STILL EXPECT
GUSTS TO APPROACH 30 MPH. MIXING HEIGHTS HAVE BEEN RAISED FOR TODAY
TO ABOVE 7000 FEET.

&&
.PREV DISCUSSION...
 (ISSUED 324 AM EDT SAT APR 15 2006)

SHORT TERM /TODAY THROUGH MONDAY NIGHT/...

TODAY THROUGH SUNDAY...DEEP WESTERLY FLOW OVER THE AREA WILL
CONTINUE TO MITIGATE MCS ACTIVITY. DO HOWEVER EXPECT TO SEE SLIGHTLY
BETTER COVERAGE TODAY THAN YESTERDAY WITH RESIDUAL SHOWERS AND
ISOLATED THUNDERSTORMS AS MOISTURE THROUGH THE COLUMN INCREASES TO
AOA 1.25 INCH AND THETA-E AXIS OF HIGHER MOISTURE SHIFTS WEST TO
EAST ACROSS THE AREA. DESTABILIZATION FROM STRONG AFTERNOON HEATING
WILL ALSO AIDE IN GREATER COVERAGE WITH STEEP LOW LEVEL LAPSE
RATES(8 TO 8.5 DEGREES CELSIUS PER KILOMETER)...AND ML CAPE VALUES
OF 1000 TO 1200 J/KG MAXIMIZE OVER THE NORTHEASTERN TIER. POPS
REMAIN LOW WITH LOW CHANCE ACROSS THE NORTHEAST COASTAL
PLAIN...TRENDING BACK TO SLIGHT CHANCE ACROSS THE CENTRAL PIEDMONT.
RAINFALL EXPECTED TO BE GENERALLY LESS THAN A TENTH OF AN INCH WITH
ISOLATED HIGHER AMOUNT. AS ELUDED TO EARLIER...STRONG AFTERNOON
HEATING WITH TEMPERATURES IN THE MID TO UPPER 80S ACROSS THE
NORTH...AND AT OR NEAR 90 ACROSS THE DRY SOUTHERN PORTIONS. THE
EXCEPTION COULD BE ACROSS THE NORTHEAST...WHERE RAIN COOLED AIR
COULD POTENTIALLY KEEP TEMPERATURES IN THE LOWER 80S.

AFTER A LULL DURING THE LATE EVENING...A WEAK IMPULSE EMBEDDED IN
THE WESTERLY FLOW ALOFT COMBINED WITH WEAK WARM FRONTAL
PRECIPITATION WILL CONTINUE THE SMALL OR SLIGHT CHANCE POPS ACROSS
THE NORTH. THIS SURFACE BOUNDARY AND SURFACE HEATING WILL WILL
PROVIDE ADDITIONAL FOCUS SUNDAY AFTERNOON...WITH HIGHEST POPS AGAIN
ACROSS THE NORTH.

MONDAY...BACKDOOR COLD FRONTAL PASSAGE SHOULD BRING OUR BEST CHANCE
OF PRECIPITATION THIS WEEK. LATEST 00Z MODEL DATA COULD BE BRINGING
THE FRONT DOWN A LITTLE TOO QUICKLY ON MONDAY...WITH MOS HIGHS IN
THE 60S AND LOWER 70S. HAVE STAYED ABOVE THAT 00Z GUIDANCE WITH
SLOWER NORTH TO SOUTH FRONTAL PASSAGE WITH WITH 850 FLOW FAIRLY
WEAK. INCREASE POPS TO 40 PERCENT ON MONDAY WITH RAINFALL 0.10 TO
0.15 INCH.

LONG TERM /TUESDAY THROUGH FRIDAY/...

ONLY MINOR CHANGES TO FORECAST. AMPLIFICATION OF SHORTWAVE RIDGING
EXTENDING FROM THE GULF THROUGH THE GREAT LAKES WILL RESULT IN DEEP
WEST TO NORTHWEST FLOW AND LOW RAIN CHANCES THROUGH THE EXTENDED
PERIOD. LOWERED POPS WEDNESDAY THROUGH THURSDAY TO SLIGHT CHANCES.
MEAN RIDGE BREAKS DOWN LATE IN THE PERIOD AS NORTHERN PLAINS CLOSED
CYCLONIC CENTER SHIFTS EAST NORTHEAST INTO SOUTHERN QUEBEC...
ALLOWING FOR SOME SLIGHT MOISTENING AND SOME WARM FRONTAL
PRECIPITATION LATE THURSDAY AND INTO FRIDAY.

AVIATION...

SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDS ASSOCIATED WITH STORMS
SYSTEMS NORTH OF THE STATE WILL OVERSPREAD THE AREA THROUGH THE
PERIOD. CHANCE OF AN ISOLATED SHOWER MAINLY ACROSS THE NORTHEAST
PORTION OF TAF AREA. SOUTHWEST TO WEST WINDS 10 TO 15 KNOTS WITH
OCCASIONAL GUSTS TO 25 KNOTS DURING THE AFTERNOON AND EARLY EVENING.

FIRE WEATHER...SATURDAY THROUGH SUNDAY.

WILL CONTINUE WITH SPS FOR INCREASED FIRE DANGER THROUGH THE WEEKEND.
WITH SUPER DRY FUEL MOISTURES OVER THE AREA...EXPECTED AFTERNOON
TURBULENT MIXING AND INSTABILITY WILL ALLOW FOR AFTERNOON WEST
SOUTHWEST WIND GUST POTENTIAL OF 25 TO 30 MPH...AND HIGHS
APPROACHING 90. DEW POINTS SHOULD INCREASE THIS AFTERNOON
HOWEVER...RISING INTO THE MID TO UPPER 50S...RESULTING IN RELATIVE
HUMIDITY VALUES OF 30 TO 40 PERCENT.

RAIN CHANCES REMAIN QUITE SPARSE...WITH BETTER CHANCES OVER NORTHERN
AND NORTHEASTERN PIEDMONT AND COASTAL PLAIN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR NCZ007>011-021>028-038>043-073>078-
083>086-088-089 UNTIL 8 PM SATURDAY.
&&

SHORT TERM...
Hazardous weather outlook, Apr 15, 5:20 AM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SAT APR 15 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
520 AM EDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
MAINLY THE NORTHERN TIER SECTIONS OF CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EVENING. AN ISOLATED STORM OR TWO MAY APPROACH
SEVERE LIMITS.

GUSTY WINDS AND DRY AIR OVER CENTRAL NORTH CAROLINA TODAY WILL
RESULT IN HIGH FIRE DANGER. SOUTHWEST WINDS OF 15 TO 20 MPH WITH
GUSTS UP TO 25 MPH CAN BE EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN
SUNDAY AFTERNOON. THE SHOWERS AND STORMS ARE MOSTLY LIKELY OVER THE
NORTHERN SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in North Carolina, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.